Utah, 2013

Flash Flooding and Debris Flows in Utah, July 16 to 20, 2013

July 16 to 20, 2013 · NWS SLC · 15 events in 7 counties and zones

After a week where only isolated flash flooding impacted the state of Utah, a very moist air mass moved over the area once again. Flash flooding was reported in many locations across the state, including nearly-daily debris flows coming off the Seeley Fire burn scar.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

After a week where only isolated flash flooding impacted the state of Utah, a very moist air mass moved over the area once again. Flash flooding was reported in many locations across the state, including nearly-daily debris flows coming off the Seeley Fire burn scar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 16, 9:28 AM MST, 4 hours 52 minutes earlier.

Area forecast discussion, Jul 16, 9:28 AM MST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1028 AM MDT TUE JUL 16 2013

.SYNOPSIS...A WARM AND MOIST AIR MASS WILL REMAIN OVER THE EASTERN
GREAT BASIN THROUGH WEDNESDAY.  AS A HIGH PRESSURE CENTER ALOFT
MOVES WESTWARD TO NEVADA...A NORTHWEST FLOW WILL ADVECT DRIER AIR
INTO SOUTHWEST WYOMING AND AT LEAST THE NORTHWEST HALF OF UTAH THE
LATTER HALF OF THE WEEK.  MOISTURE WILL LIKELY REMAIN ENTRENCHED
OVER SOUTHEAST UTAH.

&&

.DISCUSSION...VERY DEEP MOISTURE ACROSS THE MAJORITY OF THE
EASTERN GREAT BASIN THIS MORNING WITH PWAT VALUES IN EXCESS OF 1
INCH THROUGHOUT AND PUSHING 1.5 INCHES IN PLACES. EXTENSIVE CLOUD
COVER STREAMING NORTH THROUGH CENTRAL PORTIONS AN EARLY INHIBITOR
TO CONVECTION BUT FLANKS SUPPORT TERRAIN CIRCULATION DEVELOPMENT
ACROSS CENTRAL/SOUTHERN UTAH COME MIDDAY. WEAK VORT MAX FAR
SOUTHWEST ALONG THE UT/NV BORDER ATTM PROGGED TO SLOWLY DRIFT
NORTH IN RAP13 INCREASING CONVECTIVE POTENTIAL ACROSS
WESTERN/NORTHERN PORTIONS THROUGH THE AFTERNOON INTO THIS EVENING
FROM SOUTH TO NORTH. HRRR-3KM INDICATES TERRAIN BASED
THUNDERSTORMS ALONG THE SPINE FIRST WITH NORTHERN COVERAGE
INCREASING WITH AFOREMENTIONED VORT LOBE POST 00Z.

ANTICIPATING QUITE AN ACTIVE DAY AS CONVECTION
INITIATES...PRIMARILY REGARDING LOCALLY HEAVY RAIN THREAT AND
HEIGHTENED FLASH FLOOD POTENTIAL ACROSS PRONE AREAS IN THE SOUTH
AND POSSIBLY BURN SCARS FURTHER NORTH. SPC SHORT RANGE ENSEMBLES
INDICATING SIGNIFICANT INSTABILITY DEVELOPING AND EXPECT FOCUS TO
BE ALONG CLOUD COVER FLANKS AS DIFFERENTIAL HEATING ENSUES
MIDDAY/AFTERNOON. THIN BUT DEEP CAPE TO PROMOTE DEEPER UPDRAFTS
THAN THE LAST FEW DAYS. SAID INCREASE TO BOTH INSTABILITY AND
MOISTURE SHOULD PROMOTE BOTH INCREASED AREAL COVERAGE AND
SIGNIFICANCE OF STORMS. UPDATED EARLIER TO INCREASE AFTERNOON POPS
ALONG THE TERRAIN AND ADJACENT VALLEYS MANY AREAS SOUTH OF
INTERSTATE 80...AND ADJUSTED CLOUD COVER TO MATCH RECENT TRENDS.

ON THE LARGER SCALE...WATER VAPOR SHOWING MUCH OF THE
INTERMOUNTAIN REGION DOMINATED BY HIGH PRESSURE...ANOMALOUS COLD
CORE UPPER LOW RETROGRADING FROM TEXAS PAN HANDLE INTO NEW MEXICO.
SAID LOW WILL SLOWLY DRIFT WEST/SOUTHWEST DRIVING MID LEVEL
EASTERLIES ACROSS CENTRAL/EASTERN UTAH AIDING MID LEVEL MOISTURE
CONVERGENCE TODAY BEFORE A HEIGHTENED SOUTHWEST TRACK WILL PROMOTE
A MORE SOUTH/SOUTHEAST FLOW IN 24 HOURS TIME. GLOBAL MODELS
INDICATE HIGH PRESSURE TO CENTER OVER THE STATE THEN BULGE WEST
ALLOWING A DRYER NORTHWESTERLY FLOW TO PIN MOISTURE ACROSS THE FAR
SOUTH/EAST COME LATE WEEK.

&&

.AVIATION...OPERATIONAL WEATHER CONCERNS TO INCREASE THIS
AFTERNOON AND EVENING FOR THE KSLC TERMINAL. EXPECTING
THUNDERSTORMS TO BECOME MORE OF A THREAT THROUGH THAT TIME
POTENTIALLY SPIKING IN THE 23Z-05Z TIMEFRAME. A 40 PERCENT CHANCE
EXISTS FOR GUSTY OUTFLOW WINDS AND A 30 PERCENT CHANCE EXISTS FOR
DIRECT IMPACT DUE TO LIGHTNING.

SURFACE WINDS EXPECTED TO REMAIN SOUTHERLY THROUGH THE
DAY...THOUGH A 30 PERCENT CHANCE EXISTS FOR A NORTHWEST SWITCH DUE
TO THE LAKE BREEZE IN THE 19-23Z WINDOW. CLOUD COVER INHIBITING
THIS ATTM BUT WILL MONITOR.

&&

.FIRE WEATHER...A MORE MOIST AIRMASS HAS MOVED OVER THE STATE IN THE
LAST 24 HOURS...AND WILL LIKELY LEAD TO INCREASED COVERAGE OF
SHOWERS AND THUNDERSTORMS THIS AFTERNOON...AS WELL AS SOMEWHAT
HIGHER RELATIVE HUMIDITY VALUES COMPARED TO THE LAST FEW DAYS.
THUNDERSTORM DEVELOPMENT MAY BE DELAYED IN SOME AREAS WITH EXTENSIVE
CLOUD COVER THROUGH THE MORNING HOURS...BUT DEVELOPMENT SHOULD STILL
OCCUR BY MID AFTERNOON. WINDS SHOULD REMAIN LIGHT...ALTHOUGH
GUSTY AND ERRATIC WINDS ARE POSSIBLE IN AREAS OF THUNDERSTORM
DEVELOPMENT. WETTING RAIN POTENTIAL IS HIGH ENOUGH TO LIMIT
POTENTIAL IGNITION DUE TO LIGHTNING STRIKES.

THIS DEEPLY MOIST AIRMASS WILL LINGER THROUGH WEDNESDAY...BEFORE A
DRYING FROM THE NORTHWEST BEGINS ON THURSDAY. THIS WILL LEAD TO
SIGNIFICANTLY LOWER RH VALUES FOR THE END OF THE WEEK AND HEADING
INTO THE WEEKEND...WITH ANY THUNDERSTORM DEVELOPMENT LIKELY
CONSTRICTED TO THE FAR SOUTHERN AND EASTERN PORTIONS OF THE STATE.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

MERRILL/VERZELLA

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 16, 3:13 AM MST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
413 AM MDT TUE JUL 16 2013

UTZ001>016-019>021-517-518-WYZ021-171015-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
413 AM MDT TUE JUL 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN BE THE RULE THIS
AFTERNOON AND EVENING. A FEW MAY PRODUCE LOCALLY HEAVY RAINFALL
AND FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOME POTENTIAL FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL
STILL EXIST ON WEDNESDAY.

HIGH TEMPERATURES WILL BE AT OR CLOSE TO TRIPLE DIGITS ACROSS
MANY VALLEY LOCATIONS THROUGHOUT THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BARJENBRUCH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The Salt Lake City radar (KMTX), 226 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

13 flash flood, 2 debris flow. Local standard time, as filed.

Debris Flow, Emery

When
July 16, 2:20 PM MST to 3:20 PM MST
Where
Emery County, 8.4 mi W of Mohrland to 8.03 mi W of Mohrland
Cause
Heavy Rain / Burn Area
Property damage
$50,000
Reported by
Department of Highways
Coordinates
39.471, -111.177

Heavy rain resulted in a large debris flow off the Seeley Fire burn scar, covering a 10-mile stretch of State Route 31 in water, mud, and debris. This flow caused extensive damage and undercutting in the Horse Canyon area, near milepost 31.

Flash Flood, Garfield

When
July 16, 2:49 PM MST to 3:49 PM MST
Where
Garfield County, 0.69 mi N of Cannonville to 0.71 mi SSE of Henrieville
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.580, -112.050

Flash flooding was reported along the Paria River and many of its tributatries, including Buckskin, Lick, Bull, Yellow, and Willis. The flooding impacted Skutumpah Road, with water and mud rising four feet deep along the road.

Debris Flow, Utah

When
July 16, 6:15 PM MST to 7:15 PM MST
Where
Utah County, 2.86 mi NNE of Alpine to 2.92 mi NE of Alpine
Cause
Heavy Rain / Burn Area
Property damage
$10,000
Reported by
Newspaper
Coordinates
40.486, -111.743

A debris flow occurred on the Quail Fire burn scar near Alpine after heavy rain fell over the area. Flooding impacted a couple of residential yards and a couple of roads across the area, but major impacts to houses were avoided due to mitigation and rerouting of the flood waters.

Flash Flood, Carbon

When
July 16, 8:20 PM MST to 10:20 PM MST
Where
Carbon County, 9.84 mi NW of Wattis Jct to 3.72 mi NNW of Wattis Jct
Cause
Heavy Rain
Reported by
County Official
Coordinates
39.617, -111.135

On the northeast end of the Seeley Fire burn scar, flash flooding plugged culverts after one round of heavy rain, and then a larger flash flood occurred after a second thunderstorm moved over the area. In contrast to the flash flooding that typically flows over State Route 31, this water moved eastward toward Price.

Flash Flood, Garfield

When
July 16, 8:47 PM MST to 9:47 PM MST
Where
Garfield County, 0.69 mi S of Escalante to 18.41 mi NNE of Escalante
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.760, -111.600

Flash flooding occurred along the Escalante River and its tributaries, with the Escalante River gauge rising from near zero to 746 cfs in a short period of time.

Flash Flood, Wayne

When
July 17, 4:32 PM MST to 5:32 PM MST
Where
Wayne County, 0.44 mi SSW of Fruita to 2.93 mi SSE of Fruita
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.274, -111.252

Park rangers reported flash flooding across the main portion of Capitol Reef National Park, including in Grand Wash and Capitol Gorge. The Scenic Drive was also closed due to the flooding.

Flash Flood, Emery

When
July 18, 1:17 PM MST to 2:17 PM MST
Where
Emery County, 6.08 mi SW of Mohrland to 7.02 mi NW of Huntington
Cause
Heavy Rain
Reported by
Utility Company
Coordinates
39.410, -111.103

Flash flooding occurred along Huntington Creek, with a three foot rise on the creek observed at the Huntington Power Plant.

Flash Flood, Emery

When
July 18, 3:25 PM MST to 4:25 PM MST
Where
Emery County, 7.31 mi SW of Mohrland to 5.76 mi WNW of Mohrland
Cause
Heavy Rain / Burn Area
Property damage
$10,000
Reported by
Utility Company
Coordinates
39.402, -111.125

A stronger secondary wave of flash flooding occurred along Huntington Creek, with a rise of five feet along the creek observed at the PacifiCorp Huntington Plant. This time, the heavy rain also resulted in a debris flow at the Seeley Fire burn scar, resulting in State Route 31 being covered in sand and silt between mileposts 24 and 34. This also resulted in some debris flowing in the river near Huntington Plant, including a couple of large logs.

Flash Flood, Kane

When
July 18, 4:00 PM MST to 5:00 PM MST
Where
Kane County, 20.41 mi ENE of Glen Canyon to 18.64 mi NE of Glen Canyon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.194, -111.328

Flash flooding occurred along Last Chance Creek, with water flowing over some of the minor roads in the area.

Flash Flood, Kane

When
July 18, 5:30 PM MST to 6:30 PM MST
Where
Kane County, 5.87 mi WNW of Adairville to 10.58 mi SSW of Adairville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.160, -112.014

Flash flooding occurred along the Buckskin Gulch, with a three foot rise in water levels through the area.

Flash Flood, Kane

When
July 18, 5:55 PM MST to 7:55 PM MST
Where
Kane County, 7.61 mi NNW of Glen Canyon to 8.43 mi SE of Glen Canyon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.176, -111.739

A large flash flood occurred along the Wahweap Creek drainage, which included car-sized boulders rolling down the drainage.

Flash Flood, Washington

When
July 19, 3:00 PM MST to 4:00 PM MST
Where
Washington County, 5.58 mi NW of Zion Lodge to 4.38 mi NE of Virgin
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.296, -113.034

Flash flooding was reported in Zion National Park, including in the Subway and all of the headwaters of North Creek.

Flash Flood, Washington

When
July 19, 4:00 PM MST to 5:00 PM MST
Where
Washington County, 11.74 mi S of Rockville to 11.45 mi SSE of Rockville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.002, -112.998

Flash flooding occurred in Hildale, with widespread standing water across the town.

Flash Flood, Wayne

When
July 19, 7:30 PM MST to 8:30 PM MST
Where
Wayne County, 0.44 mi SSW of Fruita to 2.93 mi SSE of Fruita
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.274, -111.252

Flash flooding occurred across the main portion of Capitol Reef National Park, including Grand Wash, Capitol Gorge, and the Scenic Drive.

Flash Flood, Washington

When
July 20, 5:00 PM MST to 6:00 PM MST
Where
Washington County, 1.87 mi E of Washington to 0.96 mi ENE of Washington
Cause
Heavy Rain
Property damage
$20,000
Reported by
Newspaper
Coordinates
37.132, -113.486

Flash flooding occurred in the town of Washington, with flooding beginning along Washington Drive and Interstate 15, and then spreading into the Coral Canyon subdivision. Two homes were especially impacted, with flood waters moving into their backyards. Using water pumps, the fire department was able to keep the flooding from entering one of the homes, but they were unable to keep waters from flowing into the second home. Water and mud as deep as two inches made it into the majority of the home, with interior damages estimated to be as high as $15,000.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471720, 469755, 469769, 471723, 469758, 469773, 469777, 469779, 469794, 469796, 469784, 469654, 469801, 469798, 471734.